Idaho, 2007Heavy Snow in Idaho, January 2 to 3, 2007
January 2 to 3, 2007 · NWS MSO · 2 events in 2 counties and zones
On January 3, a Pacific storm system brought 7 to 15 inches of new snowfall accumulations to the mountains of North Central Idaho.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On January 3, a Pacific storm system brought 7 to 15 inches of new snowfall accumulations to the mountains of North Central Idaho.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jan 2, 5:58 PM PST, 1 hour 2 minutes earlier.
Area forecast discussion, Jan 2, 5:58 PM PST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
658 PM MST TUE JAN 2 2007
.DISCUSSION...PRECIPITATION IS MOVING INTO THE NORTHERN
CLEARWATERS THIS HOUR WITH SNOW LEVELS ALREADY BEGINNING TO FALL.
THEREFORE HAVE MOVED THE START TIME TO NOW FOR THIS LOCATION. THE
SOUTHERN CLEARWATERS AND BITTERROOT/SAPPHIRE MOUNTAINS ARE ONLY
EXPERIENCING ISOLATED SHOWERS AND TEMPERATURES INDICATE RATHER
HIGH SNOW LEVELS. START TIME CLOSER TO MIDNIGHT STILL LOOKS GOOD
THERE.
&&
.AVIATION...A MOIST WESTERLY FLOW WILL CONTINUE TO PRODUCE
MOUNTAIN OBSCURATIONS AT TIMES THROUGH TONIGHT. MOST VALLEY COLD
POOLS HAVE ERODED WITH ONLY A FEW EXCEPTIONS IN THE GLACIER
REGION. HOWEVER...FREEZING PRECIPITATION SHOULD BE VERY ISOLATED
THIS EVENING. SEE APPROPRIATE TAFS AND TWEBS FOR DETAILS.
&&
.PREV DISCUSSION... /ISSUED 238 PM MST TUE JAN 2 2007/
DISCUSSION...TONIGHT AND WEDNESDAY. A VERY MOIST WESTERLY FLOW
AND PACIFIC STORM WILL IMPACT NORTHERN IDAHO AND WESTERN MONTANA
PRODUCING LOCALLY HEAVY MOUNTAIN PRECIPITATION. SNOW LEVELS HAVE
RISEN SIGNIFICANTLY TUESDAY...BUT WILL LOWER AGAIN OVERNIGHT AS
COOLER AIR BEGINS TO MOVE BACK IN THE REGION. MOST VALLEYS HAVE
WARMED SIGNIFICANTLY...SO FREEZING PRECIPITATION SEEMS TO BE ONLY
A THREAT IN THE SALMON VALLEY. SEE GTFWSWMSO AND GTFNPWMSO FOR
WINTER AND WIND HEADLINE INFORMATION.
WEDNESDAY NIGHT THROUGH FRIDAY...ANOTHER PACIFIC WEATHER SYSTEM IS
EXPECTED TO MOVE THROUGH THE NORTHERN ROCKIES WEDNESDAY NIGHT.
MODEL GUIDANCE ARE NOT IN AGREEMENT ON WHERE AND HOW MUCH
PRECIPITATION WILL FALL. THE HIGHEST POTENTIAL FOR WIDESPREAD
PRECIP IS OVER THE CLEARWATER MOUNTAINS AND LEMHI COUNTY IN
IDAHO WHERE WINTER WEATHER HIGHLIGHTS MAY BE REQUIRED. ALTHOUGH
MOST AREAS SHOULD SEE AT LEAST SOME PRECIPITATION. THIS SECOND
STORM WILL NOT BE AS WARM AS TONIGHTS STORM. SNOW LEVELS WILL
START OUT LOWER AND THEN LOWER TO THE VALLEY FLOORS BY THURSDAY
MORNING. SOME VALLEY SNOW ACCUMULATIONS ARE POSSIBLE. THURSDAY
AND THURSDAY NIGHT AN UNSTABLE NORTHWEST FLOW ALOFT WILL DEVELOP
WITH SCATTERED SNOW SHOWERS TO MOST AREAS. DRIER AND COLDER
CONDITIONS ARE EXPECTED MOST OF FRIDAY AS A WEAK RIDGE OF HIGH
PRESSURE ALOFT DEVELOPS OVER THE NORTHERN ROCKIES...ALTHOUGH
ANOTHER WEATHER DISTURBANCE WILL APPROACH NORTHWEST MONTANA LATE
IN THE DAY WITH INCREASING CHANCES OF SNOW.
FRIDAY NIGHT THROUGH SUNDAY...MODELS ADVERTISE A PRETTY
PROGRESSIVE WEATHER PATTERN...BUT DIFFER ON DETAILS. A STRONG
MOIST WESTERLY FLOW WITH EMBEDDED WAVES OF ENERGY WILL PROVIDE
SURGES OF PACIFIC MOISTURE TO THE INTER-MOUNTAIN WEST. WINDY
CONDITIONS ARE ALSO IN THE PICTURE WITH STRONG WESTERLY WINDS
ALOFT JOINING FORCES WITH SUPPORTIVE PRESSURE GRADIENTS AT THE
SURFACE. THE 12Z ECMWF/CANADIAN SUGGEST A STRONGER TROUGH FEATURE
TO IMPACT THE REGION THAN THE 12Z GFS...AND WILL LEAN TOWARD THE
ECMWF SOLUTION.
MONDAY AND TUESDAY...A STRONG WEST-NORTHWEST FLOW ALOFT WILL
CONTINUE TO FEED PACIFIC MOISTURE INTO THE REGION...HOWEVER BEST
CHANCES OF PRECIPITATION WILL BE DIRECTED FARTHER NORTH DURING
THIS PERIOD. OROGRAPHIC ENHANCEMENT WILL CONTINUE TO BE A STRONG
PLAYER WITH MOUNTAINS HAVING THE HIGHEST POPS. SURFACE TEMPS WILL
BE NEAR OR SLIGHTLY ABOVE NORMAL VALUES.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...HEAVY SNOW WARNING UNTIL 11 AM MST WEDNESDAY ABOVE 4500 FEET FOR
LOWER CLARK FORK REGION-WEST GLACIER REGION.
SNOW ADVISORY UNTIL 8 AM MST WEDNESDAY ABOVE 4500 FEET FOR
KOOTENAI/CABINET REGION.
HEAVY SNOW WARNING FROM MIDNIGHT TONIGHT TO 11 AM MST WEDNESDAY
ABOVE 5000 FEET FOR BITTERROOT/SAPPHIRE MOUNTAINS.
SNOW ADVISORY FROM MIDNIGHT TONIGHT TO 11 AM MST WEDNESDAY ABOVE
4500 FEET FOR POTOMAC/SEELEY LAKE REGION.
ID...WIND ADVISORY UNTIL 3 AM PST WEDNESDAY FOR LOWER HELLS
CANYON/SALMON RIVER REGION-OROFINO/GRANGEVILLE REGION.
HEAVY SNOW WARNING FROM 11 PM THIS EVENING TO 10 AM PST
WEDNESDAY ABOVE 5000 FEET FOR SOUTHERN CLEARWATER MOUNTAINS.
HEAVY SNOW WARNING UNTIL 10 AM PST WEDNESDAY ABOVE 5000 FEET FOR
NORTHERN CLEARWATER MOUNTAINS.
&&
SHORT TERM...MEAD
LONG TERM....BAUCK/PETRESCU
AVIATION...MEAD/FOSTERHazardous weather outlook, Jan 2, 8:10 AM PST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
910 AM MST TUE JAN 2 2007
IDZ005>010-MTZ001>007-043-031200-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
910 AM MST TUE JAN 2 2007 /810 AM PST TUE JAN 2 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.
.DAY ONE...TODAY AND TONIGHT
PLEASE SEE GTFWSWMSO FOR WINTER RELATED HEADLINES FOR THE SHORT
TERM. PLEASE SEE GTFNPWMSO FOR WIND RELATED HEADLINES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A PACIFIC WEATHER SYSTEM IS EXPECTED TO MOVE ACROSS NORTHERN IDAHO
AND WESTERN MONTANA WEDNESDAY NIGHT PRODUCING ANOTHER ROUND OF MOUNTAIN
SNOW. TRAVELERS SHOULD BE PREPARED FOR WINTER DRIVING CONDITIONS
OVER MOST MOUNTAIN PASSES. DETAILS ABOUT WINTER STORM WATCHES OR
WARNINGS CAN BE FOUND UNDER THE GTFWSWMSO PRODUCT.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Snow, Northern Clearwater Mountains
- When
- January 2, 7:00 PM PST to January 3, 7:00 PM PST
- Where
- Northern Clearwater Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.674, -115.657 (the zone’s center; the record gives no point)
Snotel data reported 5 to 12 inches new snow above 5000 feet.
Heavy Snow, Southern Clearwater Mountains
- When
- January 3, 10:00 AM PST to 7:00 PM PST
- Where
- Southern Clearwater Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 45.844, -115.467 (the zone’s center; the record gives no point)
Six to eight inches new snow were reported to have fallen at Lolo and Savage Pass.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow and High Wind in Washington, January 2, 2007$101,000 · 60 kt wind · 7 events
- Flooding and Heavy Rain in Oregon, January 2 to 6, 200716 events
- High Surf in Hawaii, January 2 to 4, 200713 events
- Heavy Rain in Washington, January 2 to 3, 20076 events
- High Wind in Montana, January 2, 200769 kt wind · 6 events
- Heavy Snow in Montana, January 2 to 3, 20073 events
- Wildfire in Puerto Rico, January 2, 20072 events
- High Wind in Oregon, January 2, 200754 kt wind · 1 event
- Winter Storm in Montana, January 2, 20071 event
- Extreme Cold in Alaska, January 2, 20071 event
- Heavy Snow in Idaho, January 2 to 3, 20071 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 13253, 13255.